Found in over-the-counter cough mixtures, codeine is a substance known for its pain-relieving properties while also assisting in suppressing persistent cough. It’s a product most families have in their homes in the form of simple cough syrup but has now become the new recreational drug of choice for several youngsters across South Africa.
Due to it being relatively cheap, and the fact that several high-profile celebrities endorse the use of codeine-laced drinks, the popularity of the drug has skyrocketed in recent years. Users often view the use of an over-the-counter cough syrup as harmless, but they couldn’t be more wrong.
CODEINE ABUSE EXPLAINED
Users usually purchase large amounts of cough syrup and mix it with a cold drink. In some cases, some users also add hard, fruit-flavoured candies to the drink to change the overall colour. The cough syrup mixture is then ingested, often in large quantities, in order to experience a high. Since the user is mostly unaware of how much codeine he or she is ingesting, the chances of developing serious side effects and long-term damage are much higher.
WHAT CODEINE DOES
When codeine is taken for recreational, non-medical reasons, the effects can vary greatly. However, taking a high dose of any codeine-laced substance will undoubtedly have adverse effects on the person taking it. First-time users will often report the following effects:
- Blurred Vision
- Memory Problems
- Dissociation From the Body
Over time, the user develops a codeine tolerance and therefore a higher dose of the drug is needed. As codeine suppresses the central nervous system as well as the respiratory system, these higher doses could lead to serious breathing and cognitive problems. Long-term users often experience the following:
- Weight Gain
- Dental Decay
- Dry Mouth
- Uncontrolled Eye Movement
- Loss of Balance
- Lack of Coordination
- Overall Drowsiness
- Slurred Speech
- Raspy Voice
- Droopy Eyes
- Slow Heart Rate
- Urinary Tract Infections
Following continuous use of very high levels of codeine, users can experience life-threatening side effects:
- Difficulty breathing
- Extremely low blood pressure
- Extreme Confusion
- Night Terrors
- Permanent Liver Damage
- Extreme Sleepiness
- Nausea and Vomiting
- Loss of Consciousness
- Muscle Spasms
Should the use of codeine continue despite the above warning signs, the user could land up in a coma or even die.
IDENTIFYING CODEINE ABUSE
Due to codeine abuse not having any unique tell-tale signs, it can be difficult to identify. At most, users will have an unusual chemical or medicinal smell to them. However, as with general substance abuse, there are some things you need to look out for:
- A change in friends and social interactions
- Lack of hygiene
- Declining grades or work performance
- Loss of appetite
- Lack of interest in hobbies and other activities
- The person is agitated and hostile
Parents should also check their child’s room if they suspect any substance abuse. In cases of codeine abuse, cough syrup bottles are often found hidden under beds, chairs and in drawers.
If you suspect someone is abusing codeine-based products, you should seek professional help as soon as possible.
South African National Council on Alcoholism and Drug Dependence (SANCA)
- WhatsApp: 076 535 1701
- Phone: 011 892 3829
- Email: [email protected]
- To find your nearest SANCA centre, you can visit the SANCA website.
South African Depression and Anxiety Group (SADAG)
SADAG has teamed up with the Department of Social Development to set up a free 24/7 telephonic counselling line.
- Phone: 0800 12 13 14
- SMS: 32312
- You can also contact a counsellor directly via SADAG’s online form.
Sources: SANCA | SADAG | Department of Social Development | DrugAbuse.com